Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS Amarillo, TX

July 3, 2015Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Jul 3, 2015, 9:46 PM CDT for Potter County, Randall County, Texas. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2015, 9:46 PM CDT (02:46 UTC)
Expired
Jul 4, 2015, 1:00 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 18 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 9:56 PM CDTFLASH FLOODAmarillo, TXAT LEAST 6 OR 7 VEHICLES STALLED IN FLASH FLOODING AROUND THE WASHINGTON...INTERSTATE 40...HILLSIDE...34TH AVENUE AREAS.
Jul 3, 9:58 PM CDTFLASH FLOOD6 Sw Amarillo, TXWATER RESCUE BELL AND HILLSIDE.
Jul 3, 10:25 PM CDTFLASH FLOOD4 Sw Amarillo, TXWESTERN AND RIDGECREST IMPASSIBLE DUE TO FLOODED ROADWAY.
Jul 3, 10:28 PM CDTFLASH FLOOD5 Sw Amarillo, TXSEVERAL STALLED CARS BETWEEM BELL AND FULTON ON 45TH.
Jul 3, 10:41 PM CDTFLASH FLOOD6 Sw Amarillo, TXS BELL CLOSED FROM HILLSIDE TO FARMERS. SEVERAL STALLED CARS IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WGUS54 KAMA 040246
FFWAMA
TXC375-381-040600-
/O.NEW.KAMA.FF.W.0018.150704T0246Z-150704T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
946 PM CDT FRI JUL 3 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 100 AM CDT

* AT 946 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 7 MILES SOUTHWEST OF
  AMARILLO. VERY HEAVY RAIN HAS FALLEN OVER PARTS OF THE WARNED AREA
  IN THE PAST HOUR WITH ADDITIONAL HEAVY RAIN EXPECTED. FLASH
  FLOODING IS LIKELY TO OCCUR. WHILE PRECIPITATION MAY TAPER OFF IN
  SOME AREAS DURING THE WARNING PERIOD...IT WILL TAKE SOME TIME FOR
  ANY HIGH WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CANYON...             AMARILLO...           PALO DURO CANYON...
  LAKE TANGLEWOOD...    BUSHLAND...           TIMBERCREEK CANYON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.

&&

LAT...LON 3494 10209 3545 10210 3542 10165 3513 10162
      3493 10163

$$

SCHNEIDER
1 follow-up statement
348 
WGUS74 KAMA 040442
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1142 PM CDT FRI JUL 3 2015

TXC375-381-040600-
/O.CON.KAMA.FF.W.0018.000000T0000Z-150704T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTER TX-RANDALL TX-
1142 PM CDT FRI JUL 3 2015

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN RANDALL AND
SOUTHERN POTTER COUNTIES UNTIL 100 AM CDT...

* AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 2 MILES SOUTH OF AMARILLO.
  VERY HEAVY RAIN HAS ALREADY FALLEN OVER PARTS OF THE WARNED AREA IN
  THE PAST 2 HOURS WITH ADDITIONAL HEAVY RAIN EXPECTED. FLOODING IS
  LIKELY TO OCCUR. WHILE PRECIPITATION MAY TAPER OFF IN SOME AREAS...
  IT WILL TAKE SOME TIME FOR ANY HIGH WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CANYON...             AMARILLO...           PALO DURO CANYON...
  LAKE TANGLEWOOD...    BUSHLAND...           TIMBERCREEK CANYON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL RESULT IN FLOODING OF MANY
STREETS ACROSS THE CITY OF AMARILLO...ESPECIALLY IN POOR DRAINAGE
AREAS. MOTORISTS ARE URGED TO AVOID FLOODED ROADWAYS AS THE HIGH
WATER LEVELS...UP TO SEVERAL FEET DEEP IN SOME INSTANCES...MAY CAUSE
CARS TO STALL AND POSE A HAZARD TO PUBLIC SAFETY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3494 10209 3545 10210 3542 10165 3513 10162
      3493 10163

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:52 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 3, 6:52 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CDT FRI JUL 3 2015

.AVIATION...
00Z TAF CYCLE
CONVECTION ACROSS THE NORTHERN AND CENTRAL TEXAS PANHANDLE WILL
CONTINUE MOVING SOUTH ACROSS THE DALHART AND AMARILLO TAF SITES
THROUGH ABOUT 04Z TO 06Z SATURDAY. VFR CONDITIONS WILL BE THE RULE
THROUGH 00Z SUNDAY...EXCEPT IN AND NEAR THE CONVECTION WHERE MVFR
CEILINGS AND VISIBILITIES WILL BE POSSIBLE ALONG WITH STRONG AND
ERRATIC WINDS. WINDS WILL BE PRIMARILY FROM THE SOUTHEAST TO SOUTH 5
TO 15 KNOTS OUTSIDE THE CONVECTION THIS EVENING AND TONIGHT...AND
THEN VEERING AROUND MORE TO THE SOUTH AND SOUTHWEST AFTER 14Z
SATURDAY. WIND SPEEDS ARE EXPECTED TO INCREASE AFTER ABOUT 18Z TO 20Z
SATURDAY TO AROUND 15 TO 20 KNOTS WITH SOME HIGHER GUSTS POSSIBLE.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT FRI JUL 3 2015/

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ABOUT THE
PANHANDLES THROUGH TONIGHT. A COUPLE OF UPPER LEVEL SHORT WAVE
TROUGHS WILL HEAD THIS DIRECTION FROM THE NORTH AND NORTHWEST. ONE
OVER SOUTHWEST NEBRASKA IS EXPECTED TO MOVE OFF TO THE SOUTHEAST
INTO CENTRAL KANSAS AND NORTHEAST OKLAHOMA OVERNIGHT. ANOTHER SHORT
WAVE OVER CENTRAL COLORADO IS EXPECTED TO DROP SOUTHEAST ACROSS THE
PANHANDLES OVERNIGHT. BOTH OF THESE DISTURBANCES SHOULD KEEP
SHOWERS AND THUNDERSTORMS GOING FOR MUCH OF THE NIGHT.

THE UPPER LEVEL RIDGE TO OUR WEST WILL BREAK DOWN SOME AND BROADEN.
THE PANHANDLES WILL BE MORE UNDER THE INFLUENCE OF THE CENTER OF THE
RIDGE SATURDAY AND SUNDAY...SO SHOWER AND THUNDERSTORM CHANCES
SHOULD GO DOWN SOME...BUT NOT TO ZERO...ON THESE DAYS.

THE UPPER LEVEL RIDGE WILL BREAK DOWN AND MOVE BACK FURTHER WEST BY
SUNDAY NIGHT. THIS WILL ALLOW A MUCH STRONGER SHORT WAVE TROUGH TO
DIVE SOUTHEAST ACROSS THE NORTHERN GREAT PLAINS MONDAY. THIS SHORT
WAVE WILL HELP TO DRIVE A COLD FRONT THROUGH THE PANHANDLES LATE
SUNDAY NIGHT INTO MONDAY. THIS FRONT WILL AGAIN HELP TO SPARK
SHOWERS AND THUNDERSTORMS ACROSS THE AREA.

SHOWERS AND THUNDERSTORMS MAY DEVELOP IN THE POST UPSLOPE
ENVIRONMENT ON TUESDAY IF ENOUGH INSTABILITY CAN BE REALIZED.

A WEST TO SOUTHWEST FLOW ALOFT WILL DEVELOP OVER THE PANHANDLES
WEDNESDAY THROUGH THE END OF THIS FORECAST. THIS WILL ENCOURAGE A
LEE-SIDE TROUGH TO DEVELOP EACH DAY...SO SHOWERS AND THUNDERSTORMS
MAY FORM ALONG THIS FEATURE EACH DAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/88
Hazardous weather outlook, Jul 3, 3:59 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT FRI JUL 3 2015

OKZ001>003-TXZ001>020-040900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
359 PM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE FOUND ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
THROUGH TONIGHT. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH HAIL UP TO QUARTER SIZE AND DAMAGING WIND GUSTS. IN
ADDITION...HEAVY RAIN MAY ACCOMPANY THE STRONGEST STORMS...WHICH
COULD LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE OKLAHOMA AND TEXAS
PANHANDLES THROUGH THURSDAY. THE BEST CHANCE OF STORMS WILL LIKELY BE
SUNDAY NIGHT THROUGH MONDAY NIGHT. SOME STRONG TO SEVERE STORMS WILL
BE POSSIBLE WITH DAMAGING WINDS THE THE MAIN THREAT. HEAVY RAIN MAY
ACCOMPANY THE STRONGEST STORMS...WHICH COULD LEAD TO FLOODING OR
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Jul 3, 7:35 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT FRI JUL 3 2015

TXZ006-007-011-012-040130-
HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-
735 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER...NORTHEASTERN
OLDHAM...MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 830 PM CDT...

AT 732 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF DUMAS...MOVING SOUTHWEST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DUMAS...              VALLEY DE ORO...      MASTERSON...
  FOUR WAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3544 10169 3543 10229 3601 10211 3588 10166
TIME...MOT...LOC 0036Z 035DEG 17KT 3582 10182

SCHNEIDER
Local storm report, Jul 3, 7:41 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     2 N BORGER              35.70N 101.40W
07/03/2015  M67 MPH          HUTCHINSON         TX   ASOS

&&

EVENT NUMBER AMA1500601

KJS
Local storm report, Jul 3, 9:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
916 PM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     2 N AMARILLO            35.23N 101.82W
07/03/2015  M61 MPH          POTTER             TX   MESONET

            61 MPH GUST REPORTED AT WONDERLAND SCHOOLNET MESONET

&&

EVENT NUMBER AMA1500602

MJG
Local storm report, Jul 3, 9:21 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
921 PM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     7 SW AMARILLO           35.13N 101.91W
07/03/2015  E65 MPH          RANDALL            TX   PUBLIC

            AT 34TH AVENUE AND BELL STREET

&&

EVENT NUMBER AMA1500603

KJS
Local storm report, Jul 3, 9:25 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
925 PM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     9 NNE AMARILLO          35.32N 101.76W
07/03/2015  M74 MPH          POTTER             TX   MESONET

&&

EVENT NUMBER AMA1500604

KJS
Local storm report, Jul 3, 9:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
943 PM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     AMARILLO                35.20N 101.82W
07/03/2015                   POTTER             TX   EMERGENCY MNGR

            POWER POLE DOWN SOUTH 4TH AND BIRMINGHAM - TIME
            ESTIMATED BY RADAR

&&

EVENT NUMBER AMA1500605

MJG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:26 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Hutchinson, Potter, Randall64 min
Jul 3, 7:35 PM CDTSpecial Weather StatementAMAMoore55 min
Jul 3, 8:08 PM CDTAreal Flood AdvisoryAMAHutchinson4 hr
Jul 3, 8:28 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall62 min
Jul 3, 9:12 PM CDTAreal Flood AdvisoryAMAPotter4 hr
Jul 3, 9:24 PM CDTSevere Thunderstorm WarningAMAPotter, Randall53 min
Jul 3, 10:07 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham4 hr
Jul 3, 10:09 PM CDTSpecial Weather StatementAMAArmstrong66 min
Jul 4, 1:29 AM CDTSpecial Weather StatementAMALipscomb31 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.